So, I have been on ever increasing doses of Neurontin for years now; it's been my stand by as an anti-anxiety drug and a mood stabilizer (I'm BP2) However, it seems like I develop a tolerance to it pretty quickly and when I do so, each dose jacks up my anxiety level like you wouldn't believe. I got off of it a few years ago for that very reason.. My shrink and I want to use it as the primary 'downer' medication for me, but it's driving me nuts. We increased the dose from 1200mgs per day to 1600mgs per day recently. Most of the doses chill me out very well, but as I said, some of the doses increase my anxiety level to all new highs.. I know it's the Neurontin because I get very anxious (180 degree turn around) in the space of fifteen minutes..I'm concerned because I'm going to be tapering off of my Klonopin shortly; I can't be dealing with a double whammy of anxiety because of the Neurontin and the benzo withdrawals...
I was taking a look at Lyrica, but we're going to stay away from it because of the weight gain side effect. I just dumped 50 of the 100lbs, I gained from Celexa and, because obesity runs rampant in both sides of my family, I am desperate to avoid this. I'm not over-exaggerating; 100lbs in the space of a few years; all while working out like a madman and watching my calories.. I have a double Bachelor's in Health and Human Development; it makes it hard for me to get Physical Education, Personal Training, or Strength and Conditioning positions when I can't control my weight, because of the medication....When I was on Celexa, I couldn't lose weight to save my life, and essentially, my entire college education revolves around weight loss and health.. Lol.
Neurontin holds a weight gain side effect, but it's nowhere near as bad. I've been on a solid dose of Neurontin while still losing a great deal of weight.. And because I do have success with Neurontin for extended periods of time, I don't want to dump it. Over the years, I have found that cutting the dose back for a week or so and then going back up to the original dose works. I have never done so with the higher doses, but, at the lower doses, the withdrawals weren't bad, if even existent.
Do you think that this tapering, increase, tapering increasing approach is valid? The half life of the drug is pretty short; one dose of it is out of your system in around a day and a half. And, again, the withdrawals from it aren't too bad, given the medication's mild nature. The medication is less 'dangerous' than the benzos, so I'd prefer to be on it. Again, is my approach reasonable?
Also, given that it is a Calcium channel blocker, Neurontin is also limiting the amount of neurotransmitters being released into the synaptic cleft. Wouldn't that have a mood stabilizing/anti anxiety effect?
Yes ........................... those pills will make you feel like your on locomotive train ride. Dealing with neuropathy i know. I stop them after a month. I feel like other people whom had taken it before if they are depress, that's bad news.................................. if your already dealing with depression it can increase your thoughts or emotions. That's just my opinion. Ask for something else , they have others pills.
Well, I don't really have a great deal of depression when dealing with the Neurontin. The Neurontin/Klonopin combo can drag me out a bit, but I start tapering off of Klonopin next month.
I am a rapid cycle BP2; the Lamictal helps out tremendously in that aspect. However, with the increase in Neurontin, I am generally having fewer mood swings and am a lot less anxious. And, I know that it's not the Klonopin/Neurontin combination; the Neurontin kicks in within a half hour; the Klonopin can take up to two and a half hours to begin working with me.
And, I am honestly the most stable I have been in over a decade right now; the Lamictal/Neurontin cocktail is working for me well. Before I was placed on the Lamictal and increased doses of Neurontin, I was just on Klonopin and Celexa and I was still cycling. The Klonopin calmed me down, but it made the depressive episodes much worse.
So, I have very hesitant to drop the Neurontin; when it works for me, it works very well and it's a much milder medication than the benzos and many of the other mood stabilizers out there. When I develop a tolerance to it, there seems to be an easy fix; decrease the dose for a bit, deal with the limited withdrawals, get back up to my normal dose and have a solid 4-6 months of decreased anxiety and mood stabilization.
Not to rejuvenate an aintiquated column, Buthe reason most people gain weight on lyrica and gabapentin is because they can't control their own over easting. Try taking seroquel on that op that!! :) just ontrol (like weed giving you the munches)what you eat, and your weight will stabalize.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.